Alert archive / North Carolina / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 178, NWS Raleigh, NC

August 22, 20144 counties in North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Aug 22, 2014, 5:50 PM EDT for 4 counties in North Carolina. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2014, 5:50 PM EDT (21:50 UTC)
Expired
Aug 22, 2014, 6:30 PM EDT
In force
40 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Cumberland County, NC, Harnett County, NC, Johnston County, NC, Sampson County, NC

The radar

The Raleigh/Durham radar (KRAX), 40 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.8 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2014-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 212 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2014-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
212 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1345 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

842 
WUUS52 KRAH 222150
SVRRAH
NCC051-085-101-163-222230-
/O.NEW.KRAH.SV.W.0178.140822T2150Z-140822T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
550 PM EDT FRI AUG 22 2014

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN JOHNSTON COUNTY IN CENTRAL NORTH CAROLINA...
  NORTHEASTERN CUMBERLAND COUNTY IN CENTRAL NORTH CAROLINA...
  NORTHWESTERN SAMPSON COUNTY IN CENTRAL NORTH CAROLINA...
  SOUTHEASTERN HARNETT COUNTY IN CENTRAL NORTH CAROLINA...

* UNTIL 630 PM EDT

* AT 550 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 58 MPH. THIS STORM
  WAS LOCATED OVER DUNN...OR 11 MILES EAST OF LILLINGTON...AND MOVING
  SOUTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DUNN...BENSON...GODWIN...ERWIN...COATS...NEWTON GROVE...FALCON...
  SPIVEY'S CORNER AND BUIES CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. STAY 
AWAY FROM WINDOWS AS FLYING DEBRIS GENERATED BY DAMAGING WINDS CAN 
BE DEADLY.

MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURES LEADING 
KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH 
TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3539 7879 3546 7859 3524 7833 3513 7866
TIME...MOT...LOC 2150Z 323DEG 25KT 3535 7862 
$$

PWB
3 follow-up statements
609 
WWUS52 KRAH 222208
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
608 PM EDT FRI AUG 22 2014

NCC051-222217-
/O.CAN.KRAH.SV.W.0178.000000T0000Z-140822T2230Z/
CUMBERLAND NC-
608 PM EDT FRI AUG 22 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CUMBERLAND COUNTY
IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3516 7863 3517 7864 3517 7863 3520 7864
      3520 7863 3521 7863 3523 7862 3525 7862
      3526 7870 3536 7875 3537 7856 3535 7846
      3524 7833 3514 7864
TIME...MOT...LOC 2207Z 317DEG 27KT 3528 7856 

$$

NCC085-101-163-222230-
/O.CON.KRAH.SV.W.0178.000000T0000Z-140822T2230Z/
JOHNSTON NC-SAMPSON NC-HARNETT NC-
608 PM EDT FRI AUG 22 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR SOUTH CENTRAL JOHNSTON...NORTHWESTERN SAMPSON AND SOUTHEASTERN
HARNETT COUNTIES...
 
AT 607 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
CAPABLE OF PRODUCING DAMAGING WINDS TO 60 MPH. THIS STORM WAS 
LOCATED NEAR DUNN...OR 16 MILES SOUTHEAST OF LILLINGTON...MOVING 
SOUTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
DUNN...BENSON...ERWIN...NEWTON GROVE AND SPIVEY'S CORNER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR 
STRONG WINDS AND VERY HEAVY RAIN... ALONG WITH DEADLY CLOUD TO 
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 3516 7863 3517 7864 3517 7863 3520 7864
      3520 7863 3521 7863 3523 7862 3525 7862
      3526 7870 3536 7875 3537 7856 3535 7846
      3524 7833 3514 7864
TIME...MOT...LOC 2207Z 317DEG 27KT 3528 7856 

$$

PWB
897 
WWUS52 KRAH 222224
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
624 PM EDT FRI AUG 22 2014

NCC101-222232-
/O.CAN.KRAH.SV.W.0178.000000T0000Z-140822T2230Z/
JOHNSTON NC-
624 PM EDT FRI AUG 22 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL JOHNSTON COUNTY
IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED. TO REPORT 
SEVERE WEATHER SUCH AS TREES OR LIMBS DOWN... CALL THE NATIONAL 
WEATHER SERVICE AT 8 0 0 4 4 4 7 9 2 8

LAT...LON 3522 7862 3525 7862 3525 7865 3528 7867
      3535 7854 3531 7854 3526 7849 3526 7839
      3523 7835 3516 7858
TIME...MOT...LOC 2222Z 317DEG 29KT 3519 7846 

$$

NCC085-163-222230-
/O.CON.KRAH.SV.W.0178.000000T0000Z-140822T2230Z/
SAMPSON NC-HARNETT NC-
624 PM EDT FRI AUG 22 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR NORTHWESTERN SAMPSON AND SOUTHEASTERN HARNETT COUNTIES...
 
AT 622 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
CAPABLE OF PRODUCING DAMAGING WINDS TO 60 MPH. THIS STORM WAS 
LOCATED 12 MILES SOUTHEAST OF DUNN...OR 15 MILES NORTHWEST OF 
CLINTON...MOVING SOUTHEAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
DUNN AND SPIVEY'S CORNER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS... DEADLY LIGHTNING AND 
VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE 
LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS 
QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3522 7862 3525 7862 3525 7865 3528 7867
      3535 7854 3531 7854 3526 7849 3526 7839
      3523 7835 3516 7858
TIME...MOT...LOC 2222Z 317DEG 29KT 3519 7846 

$$

PWB
709 
WWUS52 KRAH 222230
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
630 PM EDT FRI AUG 22 2014

NCC085-163-222238-
/O.EXP.KRAH.SV.W.0178.000000T0000Z-140822T2230Z/
SAMPSON NC-HARNETT NC-
630 PM EDT FRI AUG 22 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SAMPSON AND
SOUTHEASTERN HARNETT COUNTIES WILL EXPIRE AT 630 PM EDT...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.  
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. TO REPORT ANY TREES 
OR POWER LINES DOWN... PLEASE CALL THE NATIONAL WEATHER SERVICE AT 
8 0 0 4 4 4 7 9 2 8.

LAT...LON 3522 7862 3525 7862 3525 7865 3528 7867
      3535 7854 3531 7854 3526 7849 3526 7839
      3523 7835 3516 7858
TIME...MOT...LOC 2218Z 323DEG 25KT 3519 7846 

$$

PWB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:50 PM EDT, 3 hours earlier.

Area forecast discussion, Aug 22, 2:50 PM EDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
250 PM EDT FRI AUG 22 2014

.SYNOPSIS...UPPER LEVEL DISTURBANCES WILL CONTINUE TO MOVE SOUTHEAST
ACROSS THE REGION THROUGH THE EARLY PART OF THE WEEKEND. A COLD
FRONT WILL MOVE SOUTH THROUGH MUCH OF THE CAROLINAS BY SUNDAY
MORNING. HIGH PRESSURE WILL THEN SOUTH BEHIND THE FRONT AT LEAST FOR
THE EARLY PART OF NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 250 PM FRIDAY...

PERTURBED NORTHWESTERLY FLOW CONTINUES OVER THE REGION TODAY
BETWEEN A MID-LEVEL RIDGE OVER THE DEEP SOUTH AND A TROUGH OVER THE
NORTHEAST.  THE COUPLE OF DISTURBANCES MOVING IN FROM THE NORTHWEST
APPEAR TO HAVE WEAKENED CONSIDERABLY TODAY AND ALL OF THE
ASSOCIATED SHOWERS HAVE ESSENTIALLY DISSIPATED BEFORE CROSSING THE
NC/VA BORDER.    CLOUDS HAVE BEEN INCREASING ACROSS THE NORTH SINCE
LATE MORNING...BUT STRONG HEATING HAS STILL RESULTED IN MLCAPE OF
1000-2000 J/KG.  WINDS OVER THE AREA ARE RELATIVELY WEAK...WITH
SLIGHTLY HIGHER SHEAR ACROSS THE NORTHERN COASTAL PLAIN AS A
NORTHWESTERLY SPEED MAX CROSSES THE CENTRAL APPALACHIANS.  OUTSIDE OF
WEAK DISTURBANCES ALOFT...MUCH OF THE AREA IS VOID OF ANY STRONG
FORCING.  ANY AREA OF CONVECTION CURRENTLY OVER WV MAY BRING A
BETTER CHANCE OF SHOWERS/STORMS LATER THIS EVENING...SO WILL
CONTINUE POPS INTO THE OVERNIGHT HOURS BEFORE TRENDING DOWN AFTER
MIDNIGHT.  IF CONVECTION CAN GET GOING...ESPECIALLY BY EARLY
EVENING...DCAPE WILL BE FAIRLY HIGH ACROSS THE SOUTHERN HALF OF THE
AREA WHERE BETTER MIXING HAS TAKEN PLACE AND A WIND THREAT MAY STILL
EXIST.  LOWS TONIGHT IN THE LOWER 70S WITH THE POTENTIAL FOR SOME
STRATUS ON THE NORTHEAST AS A WEAK BOUNDARY SLIPS INTO THER AREA
FROM THE NORTHEAST.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
AS OF 220 PM FRIDAY...

A WEAK BOUNDARY...POTENTIALLY OUTFLOW INDUCED...FORECAST TO MOVE
INTO THE AREA TONIGHT WILL SETTLE ACROSS THE SOUTHERN PORTIONS OF THE
AREA...WHILE THE TRUE COLD FRONT REMAINS TO OUR NORTHEAST.  AHEAD OF
THE FRONT...H85 TEMPS REMAIN ABOVE 18C...THOUGH MIXING SHOULD STOP
SHORT OF THAT LEVEL WITH PW NEAR 2 INCHES. PERIODS OF HIGH CLOUDS IN
NORTHWEST FLOW ALOFT SHOULD ALSO TEMPER HIGHS A BIT...ESPECIALLY
ACROSS THE NORTHEAST AS THE FRONT BEGINS TO PUSH INTO THE AREA LATE
IN THE DAY.  COOLER GUIDANCE GIVES A WIDE RANGE OF TEMPS FROM LOWER
90S SOUTHWEST TO MID 80S NORTHEAST.  DUE TO THIS...INSTABILITY WILL
BE GREATEST ACROSS THE SOUTHEAST...WITH MARGINALLY STRONGER SHEAR
BACK TO THE NORTHEASTER CLOSER TO THE FRONTAL ZONE.  THERE IS STILL
THE POTENTIAL FOR ANOTHER DISTURBANCE TO APPROACH FROM THE
NORTHEAST...WHICH COMBINED WITH INCREASINGLY CONVERGENT LOW LEVEL
FLOW AND HIGH PW...SHOULD LEAD TO A BETTER CHANCE OF SHOWERS
AREAWIDE.

THE BACKDOOR COLD FRONT WILL MAKE ITS WAY INTO THE AREA LATE
SATURDAY AND OVERNIGHT...WITH DRYING ALOFT BEHIND THE FRONT ZONE.
MOIST NORTHEASTERLY FLOW WILL LIKELY LEAD TO FAIRLY WIDESPREAD
STRATUS...AND POSSIBLY A FEW LIGHT SHOWERS AS A SHORTWAVE ROTATES
SOUTH ACROSS THE AREA.  LOWS WILL BE IN THE UPPER 60S NORTHEAST TO
LOWER 70S SOUTHWEST.

SATURDAY AND SATURDAY NIGHT: HIGH PRESSURE OVER NEW ENGLAND WILL
BEGIN TO RIDGE SOUTH DOWN THE MID-ATLANTIC SEABOARD WHICH SHOULD
PUSH THE BACK-DOOR FRONT SLOWLY SOUTH INTO THE AREA ON SATURDAY. AS
USUAL...TIMING OF THESE BACK-DOOR FRONTS THIS TIME OF YEAR IS
SUSPECT(USUALLY SLOWER IS BETTER)...WITH DIURNAL HEATING AND
RESULTANT DESTABILIZATION AIDING IN SCATTERED COVERAGE. THE LATE
ARRIVAL OF A SHORTWAVE TROUGH ROTATING SOUTHWARD DOWN THE BACK-SIDE
OF THE UPPER TROUGH SATURDAY NIGHT MAY EVEN SUPPORT A FEW ANAFRONTAL
SHOWERS OVERNIGHT.

COOLER ON SATURDAY WITH CLOUDS AND NELY FLOW NORTH OF THE FRONT.
HIGHS RANGING FROM LOWER/MID 80S NORTH TO LOWER 90S SOUTH. LOWS
SATURDAY NIGHT IN THE UPPER 60S TO LOWER 70S.

SUNDAY AND SUNDAY NIGHT: AS THE UPPER AIR PATTERN AMPLIFIES (RIDGE
BUILDING OVER THE MISSISSIPPI RIVER VALLEY...TROUGH DEEPENING ACROSS
THE WESTERN ATLANTIC) ON SUNDAY...CENTRAL NC WILL BE UNDER
NORTHWEST/NORTHERLY FLOW ALOFT. AT THE SURFACE...A COLD FRONT WILL
BE SHUNTED SOUTH OF THE REGION AS HIGH PRESSURE BEGINS TO RIDGE DOWN
FROM THE NORTHEAST. AS THIS OCCURS...DRIER AIR WILL FILTER INTO THE
REGION THROUGHOUT THE DAY...BUT SOME DEEP MOISTURE WILL REMAIN IN
PLACE...MOSTLY ACROSS THE SOUTH AND WEST WHERE PWAT VALUES ARE
PROGGED TO HOVER BETWEEN 1.5-1.75 INCHES THROUGH SUNDAY NIGHT. GIVEN
THIS AND THE LINGERING FRONT...AND THE POSSIBILITY OF ANY WEAK
DISTURBANCES MOVING OVER THE AREA WITHIN THE NORTHWESTERLY FLOW
ALOFT...WILL MAINTAIN SLIGHT CHANCE TO CHANCE POPS...HIGHEST ACROSS
THE SOUTH AND WEST. IN FACT...NORTHEASTERN PORTIONS OF THE FORECAST
AREA MAY STAY DRY. TEMPS WILL RANGE FROM NEAR 80 DEGREES TO THE MID
80S...WITH OVERNIGHT LOWS GENERALLY IN THE MID 60S.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
AS OF 1250 PM FRIDAY...

AN AMPLIFIED UPPER PATTERN WILL PERSIST THROUGH EARLY NEXT WEEK...
WITH AN UPPER RIDGE GRADUALLY BUILDING EAST TOWARDS THE REGION. A
COLD FRONT WILL BE SUPPRESSED SOUTH OF THE AREA BY LATE SUNDAY AS
DRY AND COOLER SURFACE HIGH PRESSURE BECOMES FIRMLY ENTRENCHED
DOWN THE ATLANTIC COAST. THERE WILL BE A LINGERING CHANCE OF SHOWERS
SUNDAY AS THE FRONT SURGES SOUTH...FOLLOWED BY DRY CONDITIONS
THROUGH THURSDAY. THE UPPER RIDGE WILL DEAMPLIFY/FLATTEN OUT AS THE
NEXT UPPER TROUGH AND ASSOCIATED SURFACE FRONT APPROACHES THE AREA
LATE THURSDAY INTO FRIDAY...BRINGING INCREASING PRECIPITATION
CHANCES BY THE END OF THE WEEK.

POST FRONTAL CONDITIONS WILL BE PLEASANT...WITH CONSIDERABLY COOLER
TEMPERATURES AND LOWER HUMIDITY. LOW LEVEL THICKNESS VALUES WILL
FALL THROUGH EARLY NEXT WEEK...TO THE TUNE OF 30 METERS EQUATING TO
AROUND A 10 DEGREE COOL OFF. HIGHS SUNDAY THROUGH TUESDAY WILL BE
WELL BELOW...5-7 DEGREES...NORMAL WITH UPPER 70S TO LOWER 80S OVER
ALL BUT THE FAR SOUTHERN TIER WHICH MAY SEE MID 80S. TEMPS WILL BEGIN
TO MODERATE WEDNESDAY THROUGH FRIDAY AS THE UPPER RIDGE SHIFTS EAST...
WITH MID/UPPER 80S EXPECTED BY THE END OF THE WEEK. OVERNIGHT LOWS
WILL FOLLOW THE SAME PATTERN...WITH MOSTLY LOW TO MID 60S EARLY
NEXT WEEK WARMING TO MID AND UPPER 60S BY LATE WEEK.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
AS OF 155 PM FRIDAY...

VFR CONDITIONS ACROSS CENTRAL NC THIS AFTERNOON.  SHOWERS AND STORMS
STREAMING ACROSS WV AND VA IN NORTHWEST FLOW ALOFT SHOULD EVENTUALLY
MOVE INTO THE NORTHERN AND NORTH EASTERN PORTIONS OF NC THIS
AFTERNOON AND EVENING.  WHILE A SHOWER OR STORMS CANNOT BE RULED OUT
AT ANY SITE...PROBABILITIES ARE HIGHEST AT KRDU AND KRWI AFTER 20Z.
LATER TONIGHT...A WEAK BOUNDARY IS FORECAST TO SURGE INTO NC FROM
THE NORTH...AHEAD OF A COLD FRONT SET TO MOVE INTO THE AREA ON
SATURDAY NIGHT.  NORTHEASTERLY WIND BEHIND THE BOUNDARY SHOULD LEAD
TO SOME LOW CLOUDS...MAINLY NORTH AND EAST OF KRDU...THOUGH IT ISNT
CLEAR FROM GUIDANCE HOW WIDESPREAD ANY STRATUS WOULD BE.  MOSTLY VFR
CONDITIONS AND A CONTINUED CHANCE OF SHOWERS/STORMS ARE EXPECTED
DURING THE DAY ON SATURDAY.

OUTLOOK... A COLD FRONT WILL PUSH INTO NC FROM THE NORTHEAST ON
SATURDAY NIGHT...WITH WIDESPREAD LOW CEILINGS EXPECTED BEHIND THE
FRONT ON SUNDAY MORNING.  A DRYING TREND WILL ENSUE HEADING INTO
NEXT WEEK AS HIGH PRESSURE BUILDS INTO THE AREA BEHIND THE FRONT.

 &&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DJF/BLS
NEAR TERM...BLS
SHORT TERM...BLS
LONG TERM...MLM
AVIATION...BLS
Hazardous weather outlook, Aug 22, 10:47 AM EDT, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1047 AM EDT FRI AUG 22 2014

NCZ007>011-021>028-038>043-073>078-083>086-088-089-231500-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1047 AM EDT FRI AUG 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

A FEW STRONG TO SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING...ESPECIALLY ACROSS THE NORTH CENTRAL PIEDMONT AND
COASTAL PLAIN. THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING
THUNDERSTORM WIND GUSTS AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 22, 4:41 PM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
441 PM EDT FRI AUG 22 2014

NCZ040-041-222115-
WAKE-CHATHAM-
441 PM EDT FRI AUG 22 2014

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SOUTHWESTERN WAKE
AND EASTERN CHATHAM COUNTIES UNTIL 515 PM EDT...

AT 438 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF PITTSBORO...MOVING SOUTHEAST
AT 15 MPH.

TORRENTIAL RAINFALL AND FREQUENT DEADLY CLOUD TO GROUND LIGHTNING
CAN BE EXPECTED THROUGH 515 PM ALONG HIGHWAY 64 FROM JORDAN LAKE
EAST TO CARY. WIND GUSTS UP TO 45 MPH WILL ALSO BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CARY...APEX...HOLLY SPRINGS...CROSSWINDS CAMPGROUND...CROSSWINDS
BOATING CENTER...SEAFORTH BOAT DOCK...SHEARON HARRIS RESERVOIR...
FEARRINGTON...BYNUM AND LAKE JORDAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
45 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3573 7871 3568 7877 3558 7891 3552 7897
      3554 7900 3554 7902 3556 7903 3579 7917
      3586 7905
TIME...MOT...LOC 2038Z 322DEG 14KT 3578 7903

VINCENT
Special weather statement, Aug 22, 4:52 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
452 PM EDT FRI AUG 22 2014

NCZ076-222115-
LEE-
452 PM EDT FRI AUG 22 2014

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF LEE COUNTY UNTIL 515
PM EDT...

AT 451 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SANFORD...MOVING SOUTHEAST AT 15 MPH.

FREQUENT DEADLY CLOUD TO GROUND LIGHTNING...TORRENTIAL RAINFALL...
AND WIND GUSTS AS HIGH AS 45 MPH CAN BE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SANFORD...BROADWAY...CUMNOCK...LEMON SPRINGS...TRAMWAY AND GUM
SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
45 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

&&

LAT...LON 3545 7927 3557 7924 3557 7922 3555 7922
      3556 7920 3557 7920 3562 7914 3561 7908
      3559 7905 3557 7905 3555 7903 3552 7897
      3531 7918
TIME...MOT...LOC 2051Z 330DEG 13KT 3557 7918

VINCENT
Special weather statement, Aug 22, 4:59 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
459 PM EDT FRI AUG 22 2014

NCZ042-078-222130-
WAYNE-JOHNSTON-
459 PM EDT FRI AUG 22 2014

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SOUTHWESTERN WAYNE
AND SOUTHEASTERN JOHNSTON COUNTIES UNTIL 530 PM EDT...

AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SMITHFIELD...MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS UP TO 45 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GOLDSBORO...SMITHFIELD...SELMA...PINE LEVEL...PRINCETON...GRANTHAM
AND MAR-MAC.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
45 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

&&

LAT...LON 3539 7800 3522 7823 3522 7824 3534 7832
      3547 7838 3556 7829 3550 7817
TIME...MOT...LOC 2059Z 322DEG 20KT 3558 7836

VINCENT
Special weather statement, Aug 22, 5:14 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
514 PM EDT FRI AUG 22 2014

NCZ042-222200-
JOHNSTON-
514 PM EDT FRI AUG 22 2014

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF CENTRAL JOHNSTON
COUNTY UNTIL 600 PM EDT...

AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CLAYTON...OR 13 MILES NORTHWEST OF
SMITHFIELD...MOVING SOUTHEAST AT 10 MPH.

FREQUENT DEADLY CLOUD TO GROUND LIGHTNING...TORRENTIAL RAINFALL...
AND WIND GUSTS AS HIGH AS 50 MPH CAN BE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SMITHFIELD...CLAYTON...MICRO...SELMA...FOUR OAKS...PINE LEVEL...
PRINCETON AND COATS CROSSROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

TORRENTIAL RAINFALL WILL QUICKLY RESULT IN PONDING OF WATER ON
ROADWAYS. SLOW DOWN AND USE EXTRA CAUTION TO AVOID HYDROPLANING...
ESPECIALLY ALONG THE INTERSTATE 95 CORRIDOR BETWEEN EXIT 79 AND EXIT
107.

&&

LAT...LON 3551 7864 3556 7865 3565 7854 3566 7844
      3552 7810 3527 7838
TIME...MOT...LOC 2110Z 316DEG 8KT 3561 7856

VINCENT
Special weather statement, Aug 22, 5:21 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
521 PM EDT FRI AUG 22 2014

NCZ076-077-222200-
LEE-HARNETT-
521 PM EDT FRI AUG 22 2014

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF EASTERN LEE AND
CENTRAL HARNETT COUNTIES THROUGH 600 PM EDT...

AT 519 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES EAST OF SANFORD...MOVING SOUTHEAST AT 20
MPH.

FREQUENT DEADLY CLOUD TO GROUND LIGHTNING...TORRENTIAL RAINFALL...
AND WIND GUSTS UP TO 50 MPH CAN BE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SANFORD...LILLINGTON...BROADWAY...BUIES CREEK...TIMBERLAKE...RAVEN
ROCK STATE PARK...SEMINOLE AND ANDERSON CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

TORRENTIAL RAINFALL WILL QUICKLY RESULT IN PONDING OF WATER ON AREA
ROADWAYS. SLOW DOWN AND USE EXTRA CAUTION TO AVOID HYDROPLANING...
ESPECIALLY ALONG HIGHWAY 401 AND HIGHWAY 421 IN HARNETT COUNTY.

&&

LAT...LON 3542 7917 3546 7916 3553 7910 3557 7905
      3554 7902 3554 7900 3552 7897 3549 7889
      3542 7869 3531 7881 3522 7892
TIME...MOT...LOC 2119Z 311DEG 16KT 3549 7904

VINCENT
Special weather statement, Aug 22, 5:35 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
535 PM EDT FRI AUG 22 2014

NCZ042-077-222215-
HARNETT-JOHNSTON-
535 PM EDT FRI AUG 22 2014

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF EASTERN HARNETT AND
SOUTHWESTERN JOHNSTON COUNTIES UNTIL 615 PM EDT...

AT 535 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ANGIER...OR NEAR LILLINGTON...MOVING
SOUTHEAST AT 20 MPH.

FREQUENT DEADLY CLOUD TO GROUND LIGHTNING...TORRENTIAL RAINFALL...
AND WIND GUSTS AS HIGH AS 50 MPH CAN BE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LILLINGTON...DUNN...ANGIER...BENSON...ERWIN...COATS...BUIES CREEK...
COATS CROSSROADS AND RAVEN ROCK STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3527 7875 3537 7884 3546 7888 3555 7880
      3552 7871 3559 7862 3532 7833 3527 7837
      3526 7839 3526 7848 3532 7854 3530 7858
      3527 7858 3525 7862
TIME...MOT...LOC 2135Z 316DEG 18KT 3548 7875

VINCENT

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 9:08 PM EDTSpecial Weather StatementRAHDurham, Granville, Person52 min
Aug 21, 9:11 PM EDTSpecial Weather StatementRAHDavidson34 min
Aug 22, 4:05 PM EDTSpecial Weather StatementRAHChatham25 min
Aug 22, 4:41 PM EDTSpecial Weather StatementRAHChatham34 min
Aug 22, 4:52 PM EDTSpecial Weather StatementRAHLee23 min
Aug 22, 4:59 PM EDTSpecial Weather StatementRAHWayne31 min
Aug 22, 5:14 PM EDTSpecial Weather StatementRAHJohnston46 min
Aug 22, 5:21 PM EDTSpecial Weather StatementRAHHarnett39 min
Aug 22, 5:35 PM EDTSpecial Weather StatementRAHJohnston40 min
Aug 22, 6:22 PM EDTSpecial Weather StatementRAHSampson53 min
Aug 22, 6:46 PM EDTSpecial Weather StatementRAHSampson44 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.